Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 30, 2020, 5:33 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 5:33 PM MST (00:33 UTC)
- Expired
- Aug 30, 2020, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:30 PM MST | HEAVY RAIN 2 | 4 S Bumble Bee, AZ | NWS EMPLOYEE REPORTS BOULDERS ACROSS I-17 AS A RESULT OF HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
231
WGUS55 KFGZ 310033
FFWFGZ
AZC025-310330-
/O.NEW.KFGZ.FF.W.0017.200831T0033Z-200831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
533 PM MST Sun Aug 30 2020
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 830 PM MST.
* At 530 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen across the Black Canyon drainage. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Bumble Bee.
This includes the following highways...
Interstate 17 between mile markers 244 and 253.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and streams can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3425 11231 3427 11223 3427 11215 3419 11211
3413 11210 3410 11212 3406 11215 3409 11221
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET2 follow-up statements
773
WGUS75 KFGZ 310100
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
600 PM MST Sun Aug 30 2020
AZC025-310330-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-200831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
600 PM MST Sun Aug 30 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS
EVENING FOR YAVAPAI COUNTY...
At 555 PM MST, The heaviest rainfall has ended across the northern
part of the warning area. Moderate rain continues along the south of
the warning near Black Canyon City. Gauge reports indicated
thunderstorms produced 0.94 inches in 30-45 min at the meeting of
Black Canyon Wash and the Agua Fria. Between 1 and 1.5 inches of
rain is estimated by radar to have fallen north of this along Black
Canyon Wash. The river gauge at Black Canyon Wash and the Agua Fria
showed a 2 ft rise. Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Bumble Bee.
This includes the following highways...
Interstate 17 between mile markers 244 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and streams can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3425 11231 3427 11223 3427 11215 3419 11211
3413 11210 3410 11212 3406 11215 3409 11221
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET404
WGUS75 KFGZ 310327
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
827 PM MST Sun Aug 30 2020
AZC025-310337-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-200831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
827 PM MST Sun Aug 30 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR
YAVAPAI COUNTY...
The heavy rain has ended. Additional flooding is no longer expected
to pose a threat. Please continue to heed remaining road closures.
Visit weather.gov/flagstaff for more information on northern Arizona
weather conditions.
A Flash Flood Watch remains in effect until 1100 PM MST for portions
of east central Arizona and west central Arizona.
LAT...LON 3425 11231 3427 11223 3427 11215 3419 11211
3413 11210 3410 11212 3406 11215 3409 11221
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:23 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 30, 2:23 PM MST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 223 PM MST Sun Aug 30 2020 .SYNOPSIS...Scattered showers and thunderstorms can be expected into this evening, mainly in portions of Yavapai and Gila counties where a Flash Flood Watch remains in effect through late this evening. A weak disturbance will increase precipitation chances Monday night into Tuesday. Decreasing thunderstorm chances are forecast from mid week onward along with a warming trend. && .DISCUSSION...Scattered thunderstorms have developed this afternoon, generally along and south of I-40. A few strong storms have occurred in central Yavapai County, with a report of 1 inch diameter hail and some damage to cars on I-17 just north of Cordes Junction around 115 PM. Portions of Yavapai and northern Gila counties will have the best chance of continued storms into this evening. With elevated moisture levels in this area, we elected to keep the Flash Flood Watch in effect through this evening. For Monday afternoon, a low pressure system approaching from the north will turn our flow more northwesterly. Moisture levels will decrease from what we have today, with the chance of showers and storms confined along and south of the Mogollon Rim. By Monday night and into Tuesday, most of the model guidance now takes this low pressure system southward into eastern AZ or western NM. Cooler mid-level temperatures and increased wind shear could lead to a risk for some strong thunderstorms late Monday night through Tuesday as this low interacts with moisture in place. Wednesday into next weekend - models in pretty good agreement that strong high pressure will build over the Great Basin into Arizona. Much drier conditions are likely, along with daytime temperatures increasing to around 10 degrees above normal for early September. && .AVIATION...For the 00Z package...Isolated to scattered showers through around 04Z, mainly south of the Mogollon Rim in Yavapai and Gila counties, with decreasing activity elsewhere. Another round of isolated to scattered showers and thunderstorms after 18Z Monday. Expect localized MVFR/IFR and gusty winds with stronger storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered showers and thunderstorms with near to below normal temperatures through Tuesday. Breezy west to northwest wind during the afternoons. An upper level disturbance may cross our area Tuesday, bringing a chance for strong thunderstorms. Wednesday through Friday...Dry weather for most areas as high pressure build over the region. Slight chances for afternoon storms persist over the White Mountains. High temperatures are forecast to warm to well above normal starting Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ008-018-037. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 30, 11:51 AM MST, 5 hours 42 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1151 AM MST Sun Aug 30 2020 AZZ008-037-301915- Yavapai County Valleys and Basins-Yavapai County Mountains- 1151 AM MST Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1215 PM MST... At 1150 AM MST, Doppler radar was tracking a strong thunderstorm near Dewey-humboldt, or 13 miles southeast of Prescott Valley, moving southeast at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3449 11228 3458 11219 3453 11202 3437 11217 TIME...MOT...LOC 1850Z 308DEG 5KT 3449 11219 MCT
Special weather statement, Aug 30, 12:20 PM MST, 5 hours 13 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1220 PM MST Sun Aug 30 2020 AZZ008-037-301945- Yavapai County Valleys and Basins-Yavapai County Mountains- 1220 PM MST Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY NEAR POLAND JUNCTION UNTIL 1245 PM MST... At 1219 PM MST, Doppler radar was tracking a strong thunderstorm near Poland Junction, or 15 miles southeast of Prescott Valley, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mayer, Poland Junction and Powell Springs Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3436 11226 3451 11231 3461 11196 3439 11189 TIME...MOT...LOC 1919Z 252DEG 24KT 3447 11216 MCT
Local storm report, Aug 30, 2:02 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 N CORDES JUNCTION 34.35N 112.12W
08/30/2020 E1.00 INCH YAVAPAI AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1 INCH HAIL.
&&
ETSpecial weather statement, Aug 30, 2:44 PM MST, 2 hours 49 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST Sun Aug 30 2020 AZZ008-018-302215- Northern Gila County-Yavapai County Mountains- 244 PM MST Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL 315 PM MST... At 244 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Childs Power Plant, or 15 miles west of Payson, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila and Yavapai Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3418 11169 3432 11162 3428 11138 3408 11147 TIME...MOT...LOC 2144Z 290DEG 14KT 3422 11160 MCT
Special weather statement, Aug 30, 3:42 PM MST, 1 hour 51 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 342 PM MST Sun Aug 30 2020 AZZ037-038-302315- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 342 PM MST Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY NEAR COTTONWOOD UNTIL 415 PM MST... At 341 PM MST, Doppler radar was tracking a strong thunderstorm over Bridgeport, or 12 miles southwest of Sedona, moving southeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clarkdale, Verde Village, Bridgeport, Cottonwood, Page Springs, Cornville, Dead Horse Ranch State Park and Tuzigoot National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3473 11208 3485 11200 3478 11179 3461 11192 TIME...MOT...LOC 2241Z 298DEG 6KT 3474 11196 MCT
Special weather statement, Aug 30, 4:26 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
426 PM MST Sun Aug 30 2020
AZZ016>018-310000-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
426 PM MST Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
500 PM MST...
At 424 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Carrizo, or 30 miles southwest of Show Low, moving
east at 15 mph. This will impact highway 60 between MM290 and 315.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrizo and Fort Apache Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 11030 3383 11033 3382 11042 3383 11049
3400 11050 3404 11025 3380 11022
TIME...MOT...LOC 2324Z 267DEG 12KT 3391 11041
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:03 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 31, 11:05 AM MST | Special Weather Statement | FGZ | 40 min | |
| Aug 31, 1:15 PM MST | Special Weather Statement | FGZ | Navajo | 45 min |
| Aug 31, 1:46 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 31, 4:31 PM MST | Special Weather Statement | FGZ | 14 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.